Alert archive / North Carolina / Flash Flood Warnings in 2010

Flash Flood Warning 55, NWS Raleigh, NC

August 19, 2010Durham County, Wake County, North Carolina

NWS Raleigh, NC issued this flash flood warning at Aug 19, 2010, 9:30 PM EDT for Durham County, Wake County, North Carolina. It was in force for 116 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 19, 2010, 9:30 PM EDT (01:30 UTC)
Expired
Aug 19, 2010, 11:26 PM EDT
In force
116 min
Issued by
NWS Raleigh, NC
Area
Storm-based polygon
Flood severity
None

Counties Durham County, NC, Wake County, NC

The radar

The Raleigh/Durham radar (KRAX), 29 km from the middle of the area, began a volume at 01:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 1.5 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2010-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1314 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2010-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 138 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1314 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
598 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
138 m²/s²
0-3 km storm-relative helicity
195 m²/s²
Significant tornado parameter
0.9
Supercell composite
4.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

166 
WGUS52 KRAH 200130
FFWRAH
NCC063-183-200430-
/O.NEW.KRAH.FF.W.0055.100820T0130Z-100820T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
930 PM EDT THU AUG 19 2010

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WAKE COUNTY IN CENTRAL NORTH CAROLINA
  DURHAM COUNTY IN CENTRAL NORTH CAROLINA

* UNTIL 1230 AM EDT

* AT 924 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
VERY HEAVY RAIN PRODUCING FLOODING OVER EASTERN DURHAM COUNTY. 
DOPPLER RADAR ESTIMATED THAT AS MUCH AS TWO INCHES OF RAIN HAS 
FALLEN OVER PORTIONS OF THE CITY OF DURHAM OVER THE PAST HOUR. THIS 
AREA OF RAIN IS MOVING TO THE EAST AT 10 TO 15 MPH. 

* LOCATIONS THREATENED WITH FLOODING INCLUDE WAKE FOREST...RDU
  INTERNATIONAL AIRPORT AND RALEIGH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

NEVER DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROAD.
AS LITTLE AS 6 INCHES OF WATER CAN CAUSE YOU TO LOSE CONTROL OF YOUR
VEHICLE. TWO FEET OF RUSHING WATER CAN CARRY AWAY MOST VEHICLES
INCLUDING SPORT UTILITY VEHICLES AND PICKUP TRUCKS. TURN AROUND...
DONT DROWN.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED ACT
QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY
IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

PLEASE REPORT FLOODING TO THE NATIONAL WEATHER SERVICE BY CALLING...
1...8 7 7...6 3 3...6 7 7 2 OR NOTIFY YOUR LOCAL LAW ENFORCEMENT
AGENCY.

&&

LAT...LON 3599 7847 3581 7826 3575 7841 3587 7893
      3608 7886

$$

14
1 follow-up statement
051 
WGUS72 KRAH 200326
FFSRAH

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
1126 PM EDT THU AUG 19 2010

NCC063-183-200332-
/O.CAN.KRAH.FF.W.0055.000000T0000Z-100820T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WAKE NC-DURHAM NC-
1126 PM EDT THU AUG 19 2010

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR SOUTHEASTERN DURHAM
AND NORTHERN WAKE COUNTIES...

AT 1122 PM EDT...RAINFALL HAS BECOME LIGHT TO MODERATE OVER DURHAM 
AND NORTHERN WAKE COUNTY. SCATTERED SHOWERS WILL CONTINUE INTO THE 
EARLY MORNING HOURS OF FRIDAY. HOWEVER FLASH FLOODING IS NOT 
EXPECTED AT THIS TIME. THE FLASH FLOOD WARNING FOR DURHAM AND 
NORTHERN WAKE COUNTY IS CANCELED. 


LAT...LON 3599 7847 3581 7826 3575 7841 3587 7893
      3608 7886

$$

14

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this flash flood warning went out at Aug 19, 8:11 PM EDT, 1 hour 19 minutes earlier.

Area forecast discussion, Aug 19, 8:11 PM EDT, 1 hour 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
811 PM EDT THU AUG 19 2010

.SYNOPSIS...
A COLD FRONT WILL DRIFT SLOWLY SOUTHWARD THROUGH NORTH CAROLINA
TODAY. HIGH PRESSURE WILL BUILD IN FROM THE NORTH LATE TONIGHT
THROUGH SATURDAY.

&&

.NEAR TERM /THROUGH FRIDAY/...
AS OF 250 PM THURSDAY...

     FLASH FLOOD WATCH REMAINS IN EFFECT TROUGH MIDNIGHT
TONIGHT...

LATEST SFC ANALYSIS CONTINUES TO INDICATE A QUASISTATIONARY FRONT
EXTENDING FROM EASTERN TENNESSEE EAST NORTHEAST TO NEAR RICHMOND
VIRGINIA. THE FRONT HAS MADE VERY LITTLE SOUTHWARD PROGRESS IN
VIRGINIA AS SOUTHERLY WINDS ARE NOW REPORTED IN CHARLES CITY AND
WEST POINT. SLIGHTLY LOWER DEW POINTS HAVE MOVED INTO SOUTHERN
PENNSYLVANIA AND MARYLAND THIS AFTERNOON. SOUTH OF THE FRONT
SURFACE DEW POINTS ARE IN THE MID 70S ACROSS CENTRAL NORTH
CAROLINA.

A VERY MOIST AIR MASS REMAINS IN PLACE AS THE MORNING SOUNDING AT
KGSO REPORTED PRECIPITABLE WATER OF 2.24 WHICH IS IN THE 99TH
PERCENTILE AND 2 STANDARD DEVIATIONS OF NORMAL. KMHX HAD A
PRECIPITABLE WATER OF 2.45 INCHES. BLENDED TOTAL PRECIPITABLE
WATER PRODUCT NOW INDICATES A LARGE AREA OF PRECIPITABLE WATER
RANGING AROUND 2.5 INCHES ACROSS THE CENTRAL AND EASTERN
CAROLINAS.

VISIBLE SATELLITE SHOWS AN INCREASING NUMBER OF BREAKS IN THE
OVERCAST ACROSS SOUTHERN NORTH CAROLINA WHERE TEMPERATURES ARE
NOW IN THE MID 80S WITH DEW POINTS IN THE MID 70S YIELDING MLCAPE
VALUES NOW NEAR 1500. EVEN IN CENTRAL NORTH CAROLINA WHERE THE LOW
CLOUDS HAVE BEEN MORE STUBBORN SOME THIN SPOTS/BREAKS ARE NOW
EVIDENT - EVEN OUTSIDE THE WINDOW HERE IN WEST RALEIGH. GIVEN THE
LOW CLOUDS AND RAIN THIS MORNING...INSTABILITY IN THE PIEDMONT OF
NORTH CAROLINA IS LIMITED BUT GIVEN THE HIGH DEW POINTS...THE
INSTABILITY HAS THE POTENTIAL TO JUMP UPWARD IF JUST A LITTLE
SUNSHINE IS REALIZED.

LATEST REGIONAL RADAR IMAGERY SHOWS CONVECTION FIRING IN VARIOUS
LOCATIONS ACROSS THE REGION FROM DIFFERENT MECHANISMS. THUNDERSTORMS
HAVE QUICKLY DEVELOPED NEAR KILM/KMYR DURING THE PAST HOUR IN A
AREA OF ENHANCED INSTABILITY AND CONVERGENCE NEAR A REGION OF
DIFFERENTIAL HEATING AND NEAR THE LAND/SEA INTERFACE. A LARGE AREA
OF SHOWERS WITH EMBEDDED THUNDERSTORMS IN FAR NORTHWEST NORTH
CAROLINA AND SOUTHWEST VIRGINIA IS ASSOCIATED WITH MID LEVEL
TROUGHINESS AND CONVERGENCE. MORE SCATTERED CONVECTION IS
DEVELOPING ACROSS THE HIGHER TERRAIN IN THE SOUTHERN APPALACHIANS
DOWNSTREAM OF A SHEAR AXIS VISIBLE ON WATER VAPOR IMAGERY. OTHER
ISOLATED CONVECTION IS NOW BEGINNING TO DEVELOP NEAR ROCK HILL
SOUTH CAROLINA AND JUST WEST OF THE CHARLOTTE REGION.

LATEST HIGH RESOLUTION NWP GUIDANCE SUGGESTS THAT THE SHOWERS AND
THUNDERSTORMS WILL MOVE INTO AND DEVELOP ACROSS THE WESTERN AND
NORTHERN PIEDMONT DURING THE NEXT FEW HOURS AND PUSH EASTWARD. OTHER
THUNDERSTORMS WILL DEVELOP ACROSS THE COASTAL PLAIN LATE THIS
AFTERNOON. THUNDERSTORMS SHOULD BE EFFICIENT RAIN PRODUCERS GIVEN
THE DEEP MOISTURE IN PLACE AS NOTED WITH THE HIGH PRECIPITABLE
WATERS. HEAVY RAINFALL WITH LOCALIZED FLOODING IS A REAL
POSSIBILITY THIS AFTERNOON AND EVENING. SOME LOCATIONS ACROSS
CENTRAL NORTH CAROLINA HAVE RECEIVED SEVERAL INCHES OF RAIN DURING
THE PAST FEW DAYS FURTHER ENHANCING THE RISK. SEVERE THREAT IS
MINIMAL AND SHOULD BE FOCUSED IN THE REGION OF GREATEST
INSTABILITY IN THE SOUTHERN PIEDMONT...SANDHILLS AND SOUTHERN
COASTAL PLAIN. GIVEN A SLIGHTLY STRONGER WIND FIELD WITH FAIRLY
UNIDIRECTIONAL WESTERLY DEEP LAYER SHEAR AROUND 20 KNOTS...EXPECT
CONVECTIVE ELEMENTS TO DEVELOP INTO LINE SEGMENTS AND CLUSTERS.

THE FRONT IS EXPECTED TO SLOWLY DROP SOUTH AND EAST OVERNIGHT
APPROACHING THE SOUTH CAROLINA BORDER BY DAYBREAK. A DRIER AND
LESS UNSTABLE AIR MASS WILL MOVE INTO AREA LATE TONIGHT ALLOWING
PRECIPITATION TO DIMINISH FROM NORTHWEST TO SOUTHEAST AND SKIES TO
PARTIALLY CLEAR. OVERNIGHT LOWS IN THE 68 TO 74 RANGE LOOK GOOD.
-BLAES

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY/...
AS OF 230 PM THURSDAY...

SHORT TERM MODEL IN DECENT AGREEMENT IN THEIR DEPICTION OF A
SURFACE-850MB BOUNDARY EXITING THE SOUTHERN COUNTIES AROUND
DAYBREAK FRIDAY. N-NORTHEAST FLOW BEHIND THE LOW LEVEL BOUNDARY
WILL GRADUALLY USHER IN DRIER MORE STABLE AIR INTO THE REGION
FRIDAY INTO FRIDAY NIGHT. POSITION/ORIENTATION OF THE SURFACE TO
850 MILLIBAR HIGH SHOULD KEEP STABLE AIR MASS OVERHEAD...LIMITING
CONVECTIVE DEVELOPMENT. LOW LEVEL THICKNESSES IN THE 1425 TO 1430
METER RANGE UNDER FULL SUN TRANSLATE TO MAXIMUM TEMPERATURES IN
THE 90 TO 95 DEGREE RANGE. UNDER MOSTLY CLEAR SKIES FRIDAY
NIGHT....EXPECT MINIMUM TEMPERATURES IN THE UPPER 60S TO LOWER
70S.

SATURDAY AND SATURDAY NIGHT...GFS QUICKLY DIMINISHES/SCOOTS
EASTWARD THE MID/UPPER LEVEL RIDGE...ALLOWING MOISTURE TO
RAPIDLY RETURN INTO CENTRAL NORTH CAROLINA BY SATURDAY AFTERNOON.
MEANWHILE ...NAM-WRF/SREF/ECMWF/GEM HOLD ONTO THE MID/UPPER LEVEL
RIDGE THROUGH SATURDAY AFTERNOON THEN LOWER HEIGHTS ACROSS THE
REGION SATURDAY NIGHT IN ADVANCE OF A SHORT WAVE CROSSING THE
LOWER GREAT LAKES. SINCE GFS HAS A TENDENCY TO BREAKDOWN EAST
COAST RIDGES TOO QUICKLY...WILL FAVOR THE NAM/GEM/ECMWF SOLUTION
WITH A SLOWER MOISTURE RETURN. LINGERING RIDGE ALOFT SHOULD
MAINTAIN MOSTLY SUNNY TO PARTLY CLOUDY SKIES WITH CLOUD COVERAGE
(STILL LESS THAN 50 PERCENT) MORE PROMINENT WEST VERSUS EAST. LOW
LEVEL THICKNESSES CHANGE LITTLE FROM FRIDAY SO EXPECT COMPARABLE
MAXIMUM TEMPERATURES.

RETURN FLOW SATURDAY NIGHT WILL HAVE A UPSLOPE COMPONENT. THIS
SHOULD CAUSE LOW STRATUS TO DEVELOP LATE SATURDAY NIGHT ALONG THE
FOOTHILLS THEN SPREAD EAST INTO THE WESTERN PIEDMONT. MOISTURE
APPEARS TOO SHALLOW TO GENERATE PRECIPITATION. MINIMUM
TEMPERATURES IN THE SOUTH AND WEST SHOULD BE A TAD WARMER THAN
FRIDAY NIGHT DUE TO DEVELOPMENT OF LOW CLOUDS.

SUNDAY...APPROACH OF MID LEVEL TROUGH AND INCREASING MOISTURE
ADVECTION SHOULD RESULT IN MORE CLOUD COVERAGE AND AN INCREASING
THREAT FOR A FEW SHOWERS AND THUNDERSTORMS IN THE WEST SUNDAY
AFTERNOON. MORE CLOUDS IN THE WEST WILL LIMIT INSOLATION LEADING
TO MAXIMUM TEMPERATURES NOT AS HOT AS PREVIOUS DAYS. EXPECT SOME
PARTIAL SUN IN THE EAST TO WARM TEMPERATURES TO LEVELS AT OR ABOVE
90 DEGREES ONCE AGAIN. IF CLOUDS THICKER OR MORE WIDESPREAD THAN
FORECAST...MAXIMUM TEMPERATURES MAY END UP 2 TO 3 DEGREES COOLER.

OF NOTE...THE GFS MAINTAINS A MID LEVEL CIRCULATION THAT ONCE WAS
TROPICAL DEPRESSION FIVE (WHICH HAS BEEN HANGING AROUND THE DEEP
SOUTH FOR AT LEAST TWO WEEKS) AND TRAVERSES IT NORTHEAST INTO
CENTRAL NORTH CAROLINA SUNDAY. OTHER MODEL GUIDANCE WASHES OUT
THIS FEATURE OR HAS A SLOWER/WEAKER SOLUTION. THIS REMNANT
CIRCULATION WILL NEED TO BE MONITORED FRIDAY THROUGH SATURDAY AS
MOISTURE ASSOCIATED WITH THIS FEATURE MAY ENHANCE CONVECTIVE
COVERAGE SUNDAY INTO SUNDAY NIGHT. IF THE GFS IS ONTO
SOMETHING...THEN POPS WOULD NEED TO BE INCREASED DRAMATICALLY
SATURDAY NIGHT INTO SUNDAY.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
AS OF 200 PM THURSDAY...

SOME DISAGREEMENT IN THE MODELS THIS PERIOD. FAIRLY STRONG UPPER
RIDGE WILL INITIALLY EXTEND SOUTHWEST TO NORTHEAST FROM THE DESERT
SOUTHWEST TO THE WESTERN GREAT LAKES. THIS FEATURE WILL AID TO
DIG A L/W TROUGH FROM NEW ENGLAND SOUTHWARD TO THE CAROLINAS. THE
ATTENDANT SURFACE BOUNDARY WILL AID TO FOCUS MOISTURE AND
LIFT...LEADING TO A CHANCE OF SHOWERS AND THUNDERSTORMS ACROSS THE
REGION SUNDAY NIGHT THROUGH MONDAY.

MODEL DISCREPANCIES MORE EVIDENT TUESDAY AS ECMWF DEVELOPS A
CLOSED UPPER LOW IN VICINITY OF THE DELMARVA WHILE THE GFS AND
CANADIAN REMAIN PROGRESSIVE WITH THE UPPER TROUGH. THE ECMWF
SOLUTION WOULD MAINTAIN A CONFLUENT CYCLONIC FLOW OVER THE
NORTHEAST SECTOR OF THE CWA RESULTING IN CHANCE POPS TUESDAY
THROUGH WEDNESDAY. THE GFS/CANADIAN SOLUTION WOULD RESULT IN DRIER
MORE STABLE AIR IN ANTICYCLONIC FLOW PATTERN...LIMITING POPS.
BASED ON RECENT HISTORY WITH THE ECMWF OUTPERFORMING THE
GFS...WILL LEAN TOWARD THE ECMWF SOLUTION FOR NOW.
STILL...GREATEST THREAT FOR CONVECTION WILL BE SUNDAY NIGHT
THROUGH MONDAY WITH THE PASSAGE OF THE LEAD SURFACE BOUNDARY AND
UPPER SUPPORT.

REGARDLESS OF WHICH MODEL SOLUTION VERIFIES...MAXIMUM TEMPERATURES
ACROSS THE REGION THROUGH THIS PERIOD WILL AVERAGE CLOSE TO
NORMAL. PER ECMWF...CLOUDS AND LIGHT NORTH TO NORTHEAST FLOW WOULD
MAINTAIN A WEAK 850 MILLIBAR THERMAL TROUGH OVER THE REGION
THROUGH MUCH OF THE PERIOD. THIS TYPE OF PATTERN USUALLY RESULTS
IN NEAR OR SLIGHTLY BELOW NORMAL TEMPERATURES. GFS/CANADIAN
SUPPORT A LOW LEVEL EASTERLY FLOW WHICH USUALLY RESULTS IN NEAR
NORMAL TEMPERATURES.

&&

.AVIATION /00Z FRIDAY THROUGH TUESDAY/...
AS OF 810 PM...

MODERATE TO HEAVY RAINS CLEARING THE AREAS NORTH OF HIGHWAY 64 AT
THIS TIME WITH A FEW WEAKENING SHOWERS LEFT OVER. TO THE SOUTH A
FEW THUNDERSTORMS WILL PRODUCE HEAVY RAINS WITH REDUCED
VISIBILITIES AND BRIEF IFR CEILINGS. THESE STORMS WILL CLEAR FROM
WEST TO EAST THIS EVENING... EXITING AREAS JUST EAST OF
FAYETTEVILLE NEAR MIDNIGHT.

SOME FOG EXPECTED LATER TONIGHT... WITH LOW STRATUS MOST LIKELY
EAST AND SOUTH OF THE TRIAD (NORTHWEST PIEDMONT). STRATUS IS NOT
FORECAST TO PERSIST MUCH PAST SUNRISE... THEN VFR CONDITIONS
EXPECTED FOR THE REMAINDER OF THE TAF PERIOD.

FAIR WEATHER WITH VFR CONDITIONS ON FRIDAY AFTERNOON WILL PERSIST
INTO SUNDAY AS HIGH PRESSURE DOMINATES THE WEATHER ACROSS THE
REGION. SOME MORNING FOG OR STRATUS IS POSSIBLE SUNDAY AND MONDAY.
ADVERSE AVIATION ARE POSSIBLE ON MONDAY AS THE NEXT APPROACHES
FROM THE NORTHWEST.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH UNTIL MIDNIGHT EDT TONIGHT FOR NCZ007>011-
021>028-038>043-073>078-083>086-088-089.

&&

NEAR TERM...BLAES/BL
SHORT TERM...WSS
LONG TERM...WSS
Hazardous weather outlook, Aug 19, 10:32 AM EDT, 10 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
1032 AM EDT THU AUG 19 2010

NCZ007>011-021>028-038>043-073>078-083>086-088-089-200930-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE-
JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON-
RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
1032 AM EDT THU AUG 19 2010

...FLASH FLOOD WATCH IN EFFECT THROUGH THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

NUMEROUS SHOWERS AND SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS
CENTRAL NC TODAY. THE PRIMARY THREAT WILL BE FLASH FLOODING FROM
LOCALLY HEAVY RAINFALL. AN ISOLATED STORM OR TWO THIS AFTERNOON
AND THIS EVENING MAY PRODUCE FREQUENT LIGHTNING AND DAMAGING WIND
GUSTS...ESPECIALLY ACROSS THE SOUTHERN PIEDMONT...THE SANDHILLS
AND THE SOUTHERN COASTAL PLAIN.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTERS ARE ENCOURAGED TO REPORT ANY SEVERE OR
SIGNIFICANT WEATHER...ESPECIALLY RAINFALL AMOUNTS IN EXCESS OF AN
INCH IN LESS THAN AN HOUR...TO THE NATIONAL WEATHER SERVICE.

In the hours before

Special weather statement, Aug 19, 4:59 PM EDT, 4 hours 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
459 PM EDT THU AUG 19 2010

NCZ073-083-192200-
ANSON-STANLY-
459 PM EDT THU AUG 19 2010

...STRONG THUNDERSTORMS WILL MOVE ACROSS SOUTHERN STANLY AND
NORTHERN ANSON COUNTIES THROUGH 600 PM EDT...

AT 456 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER
STANFIELD...OR ABOUT 14 MILES NORTH OF MONROE...MOVING EAST AT 15
MPH.

LOCATIONS IN THE PATH OF THESE STORMS INCLUDE STANFIELD... LOCUST...
OAKBORO.... NORWOOD... AND ANSONVILLE.

HAZARDS INCLUDE...
GUSTY WINDS OF 35 TO 45 MPH.
DEADLY CLOUD TO GROUND LIGHTNING.
HEAVY RAINFALL AND MINOR FLOODING.

SEEK SHELTER IN A NEARLY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.

THESE STORMS WILL PRODUCE HEAVY RAINFALL...WHICH WILL CAUSE MINOR
FLOODING OF LOW LYING AREAS INCLUDING DITCHES...CREEKS...ROADWAYS AND
AREAS OF POOR DRAINAGE. AVOID THESE AREAS AND DO NOT CROSS FLOODED
ROADS. MOTORISTS SHOULD ALSO REDUCE DRIVING SPEEDS TO AVOID
HYDROPLANING.

&&

LAT...LON 3530 8043 3535 8012 3503 8010 3505 8030
      3518 8029 3516 8034 3517 8038 3516 8040
      3516 8043 3515 8045 3518 8050
TIME...MOT...LOC 2056Z 268DEG 13KT 3519 8047

77
Special weather statement, Aug 19, 6:46 PM EDT, 2 hours 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
646 PM EDT THU AUG 19 2010

NCZ074-192345-
MONTGOMERY-
646 PM EDT THU AUG 19 2010

...HEAVY RAIN WILL MOVE ACROSS MONTGOMERY COUNTY THROUGH 745 PM
EDT...

AT 646 PM EDT...DOPPLER RADAR INDICATED SHOWERS AND THUNDERSTORMS
WITH VERY HEAVY RAIN OVER BADIN LAKE...OR ABOUT 9 MILES NORTHEAST OF
ALBEMARLE...MOVING EAST AT 10 MPH.

SOME LOCATIONS WHICH WILL EXPERIENCE HEAVY RAIN INCLUDE...TROY.

HAZARDS INCLUDE...
HEAVY RAINFALL AND MINOR FLOODING.

THIS STORM WILL PRODUCE HEAVY RAINFALL...WHICH WILL CAUSE MINOR
FLOODING OF LOW LYING AREAS INCLUDING DITCHES...CREEKS...ROADWAYS AND
AREAS OF POOR DRAINAGE. AVOID THESE AREAS AND DO NOT CROSS FLOODED
ROADS. MOTORISTS SHOULD ALSO REDUCE DRIVING SPEEDS TO AVOID
HYDROPLANING.

&&

LAT...LON 3551 8018 3550 7976 3518 7972 3536 8004
      3541 8008 3546 8011 3548 8015
TIME...MOT...LOC 2246Z 279DEG 10KT 3544 8006

14
Special weather statement, Aug 19, 7:31 PM EDT, 1 hour 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
731 PM EDT THU AUG 19 2010

NCZ075-200030-
MOORE-
731 PM EDT THU AUG 19 2010

...STRONG THUNDERSTORMS WILL MOVE ACROSS MOORE COUNTY THROUGH 830 PM
EDT...

AT 729 PM EDT...DOPPLER RADAR INDICATED CLUSTER OF STRONG
THUNDERSTORMS NEAR SEVEN LAKES...OR ABOUT 12 MILES SOUTHWEST OF
CARTHAGE...MOVING EAST AT 15 MPH.

LOCATIONS IN THE PATH OF THESE STORMS INCLUDE SEVEN LAKES... EAGLE
SPRINGS... TAYLORTOWN...CARTHAGE... WHISPERING PINES... VASS.... AND
SOUTHERN PINES.

HAZARDS INCLUDE...
GUSTY WINDS OF 30 TO 40 MPH.
DEADLY CLOUD TO GROUND LIGHTNING.
HEAVY RAINFALL AND MINOR FLOODING.

THESE STORMS WILL PRODUCE HEAVY RAINFALL...WHICH WILL CAUSE MINOR
FLOODING OF LOW LYING AREAS INCLUDING DITCHES...CREEKS...ROADWAYS AND
AREAS OF POOR DRAINAGE. AVOID THESE AREAS AND DO NOT CROSS FLOODED
ROADS. MOTORISTS SHOULD ALSO REDUCE DRIVING SPEEDS TO AVOID
HYDROPLANING.

IF YOU SEE LIGHTNING OR HEAR THUNDER...YOU ARE AT RISK. TAKE SHELTER
INDOORS IMMEDIATELY. IF YOU CANNOT FIND SHELTER IN A BUILDING A
VEHICLE PROVIDES SAFETY FROM LIGHTNING.

&&

LAT...LON 3514 7959 3516 7961 3519 7965 3525 7970
      3539 7971 3540 7929 3535 7927 3533 7923
      3520 7922 3520 7924 3515 7933 3513 7937
TIME...MOT...LOC 2329Z 268DEG 13KT 3527 7959

77
Local storm report, Aug 19, 8:37 PM EDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
837 PM EDT THU AUG 19 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0707 PM     FLASH FLOOD      1 SSE NEWSOM            35.51N 80.17W
08/19/2010                   DAVIDSON           NC   LAW ENFORCEMENT

            NC-49/NC-8 COMPLETELY FLOODED AND IMPASSABLE. LAW
            ENFORCEMENT REPORTED 3-4 FEET OF WATER OVER NC-49.
            TUCKERTOWN BRIDGE COMPLETELY FLOODED. CAR FLOATING AFTER
            DRIVING INTO FLOODED NC-49.

&&

KMC

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 19, 8:34 PM EDTFlash Flood WarningRAHAnson, Montgomery, Moore, Richmond, Stanly2 hr
Aug 19, 9:09 PM EDTAreal Flood AdvisoryRAHDurham, Franklin, Granville, Wake111 min
Aug 19, 9:11 PM EDTFlash Flood WarningRAHHoke, Scotland4 hr
Aug 19, 10:33 PM EDTAreal Flood AdvisoryRAHChatham, Lee, Wake2 hr
Aug 19, 10:53 PM EDTFlash Flood WarningRAHAnson, Cumberland, Harnett, Montgomery, Moore, Richmond2 hr
Aug 19, 11:04 PM EDTFlash Flood WarningRAHCumberland3 hr
Aug 20, 12:07 AM EDTSpecial Weather StatementRAHCumberland, Johnston, Sampson83 min
Aug 20, 12:12 AM EDTAreal Flood AdvisoryRAHMontgomery48 min
Aug 20, 12:12 AM EDTFlash Flood WarningRAHHarnett, Johnston, Wake2 hr
Aug 20, 12:56 AM EDTSpecial Weather StatementRAHDavidson64 min
Aug 20, 1:46 AM EDTSpecial Weather StatementRAHWayne, Wilson59 min
Aug 20, 2:12 AM EDTAreal Flood AdvisoryRAHWayne, Wilson94 min

Nearby

Flash Flood Warnings in North Carolina, 2010Every flash flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.